Saturday, November 29, 2014

One thing after another.

I had just started feeling better. Better than I had in years. And then BAM! Another thing. Always one thing after another.

I had started having a stomach ache every night after dinner. The rest of the day had been fine and then bad stomach cramps. It hurts the most right under the bottom of my sternum. Pushing in on it made it feel better. I thought maybe my digestion had slowed down because I was throwing up every night. I thought maybe I was constipated so I tried stool softeners and miralax. That wasn't it either.

It went this way for about 3 days. The 3rd night it got so bad that I had to ask my dad to drive me to the ER. I was in a lot of pain.

The ER doctors were real nice and one of them even knew about EDS and NCS. I was surprised. They gave me a GI cocktail. It included Lidocaine to numb my stomach and several things to coat it and reduce the acid. They said if it worked then we knew it was my stomach. It didn't help. I was still in lots of pain. They were going to have to give my iv meds. They gave me dilaudid and zofran. That did the trick. I finally had some relief from the pain. They sent me home with lortabs, prilosec, and another med that coats the stomach. No one did any tests other than a few blood tests to rule out gall bladder or liver issues. All I know is that they think it is an ulcer or gastritis.

I have to wait until after the holidays now until I can call the GI and make an appt. If I don't take the pain pills I get real bad pains and I throw up. I have a feeling the new med I started contributed to it. I don't think I was eating enough food with it. Or eating the right kinds. I keep forgetting how sensitive my body is. 

Thursday, November 13, 2014

Alcohol or other substances.

Why yes. I have been drinking. Why not?  All the shit I have to deal with, you would drink sometimes too. Hey! Guess what? Sometimes I smoke pot too! 

Did you know that a muscle relaxer has a more serious side effect for me? Seriously. It's crazy. Pharmaceuticals cause me more problems than a strong drink and a few hits of reefer. 

Spend a day in my shoes. Seriously, I will trade you for a day.

I suffer from constant headaches and body pain. On top of that I have constant fatigue. So, I always hurt and I am always way more tired than you could ever think of. 

Granted, I know half of what is causing me all this grief. That helps. I can medicate the cause and not just the symptom. I know that I don't get enough blood (therefore oxygen) to my brain. I take my medicine, I drink my caffeine, I drink my water with salt, I feel better. For now.

I have more appts with other departments withing the university hospital ( I am severely lucky that I get seen at a leading hospital in both EDS and FM).  Those will help me. I can only hope that they are using my info to help others. ( I mean to ask). 

In the meantime, I have issues. There is no cure for my condition. Only treatments for me and my children. It leaves a smoldering guilt behind. What did I pass on to them? If I had known, would I have had kids? 

I can't answer that. The biological need to procreate with my husband was strong. I could smell him all the time. The need to make babies. The need to be with him. I still question that. What possessed me? I have an inkling, but I still feel bad about passing down these stupid ass genes. At least, the University is taking me seriously and referring my children to their specialists. All that stuff that is wrong with me, could be addressed in them, while they are young. They could have a better hope for a future, They could go farther in life. I hold onto that. 

In the meantime, I do what I can to feel. To feel anything other than the depression, fatigue, anger, anxiety, bitchiness that fuels my life. I don't drink or anything regularly. Any med, any drug can fuck me up for a long time. It can take me days to get over something, esp stuff that lowers my blood pressure. Alcohol gives me the least amount of recovery time. I easily replace the water the next day, if I didn't while I was drinking. But a muscle relaxer lasts for 3 days! A lorazepam (Ativan) lasts me 3 days too. Fuck! 

I do what I can to be a human being. I try hard. I keep going to doctors even though I don't want to. I keep hoping for good news even though most of what I hear is "take this med for your symptoms". 

Lately, I have gotten good news and a med that helps. it doesn't take care of all the headaches. I have an appt with the headache clinic. Until then I will work with what I have , and what I have is vodka. So I drank some. It is a momentary distraction in my life that is filed with pain. I'll take it. Today. 

Saturday, November 1, 2014

Hope.

I recently took a tilt table test. The only thing I had complained about was a constant headache but my lovely EDS doctor ordered one straight away.

I had read about them and I was nervous. Everyone described them as hell. They were right. First the strap all kinds of sticky things to you and hook them up to monitors for constant blood pressure, constant heart rate, and several to track the heart's electrical impulses. At first I was fine. They warned me I could pass out or throw up. I had never passed out before and I most certainly have never thrown up against my will. Within ten minutes of being upright I was complaining of constant hot flashes. They kept getting worse and then I got nauseous. What happened next is a blur to me. I felt like I was falling asleep. I started to dream. I can remember dreaming but not quite about what. Next thing I knew I was being swung down so my feet were above my head. I had passed out. It was so weird, I had never done that before. I remember the hot flashes, the feeling that I had to move but I couldn't change positions, the feeling of wanting to cry and beg to be let down. I did not get the words out. My brain would not move my lips at that point.

It took a week to hear from the cardiologist who interpreted the data. I thought they would say that I had POTS. After all, that is the most common thing you hear with EDS. I was surprised to hear NCS. Neurocardiogenic Syncope. They prefer to call it Orthostatic Intolerance or Orthostatic Hypotension at my Cardiologists. It all means the same thing for me. When I am sitting up or standing up and the blood starts to be pulled down by gravity, my heart does not keep beating faster and my veins and vessels do not constrict in order to keep enough blood flowing to my brain. Once they explained it me, I could clearly see it on the pages of data they sent me. After 5 min, my heart rate and blood pressure drop in tandem until I passed out.

Now, in real life, I don't pass out. I don't even usually feel too dizzy. I have a constant headache. I am constantly irritable and exhausted. Just walking to the kitchen and doing ten minutes of dishes was enough to make me want to lay down for hours. I get "coat hanger" pain, the pain you get between your shoulder blades. Other symptoms that I didn't notice, because they were just a part of my life, were a decrease in hearing ability and sight when upright. I had a general feeling of being disconnected from not only the world but the rest of me. Like I didn't extend down into my body and I was trapped in my brain. I had no confidence and I looked funny to myself in the mirror.

I am using the past tens for those symptoms and I hope that continues. After my diagnosis the doctor ordered me a prescription for fludrocortisone, .1mg. If you remember from a previous post, I am very scared of taking new meds. They always go wrong for me. This could turn out to be no exception. I was told that It would help me increase the level of fluid in my blood stream, helping to increase my blood pressure. This would help me get more blood to my brain, more oxygen. I read up on it and I also needed to increase my salt and my water intake. More reading led me to believe that caffeine helps raise the heart rate and constrict my blood vessels.

So now I am here. I finally got up the nerve to try the new medicine. The first day was a little rough. The med made me sick to my stomach and I had only started with half the dose. By the end of the day I felt awesome. I had gone to do errands that included some elevator rides. Usually those make me dizzy but this time I felt just fine. I walked for hours, carried a kid, drove, got up and down and when I came home I didn't feel like sleeping or laying down. I actually felt like doing the dishes and folding laundry. That is when I noticed that everything looked brighter and closer. The fog was lifting! I felt like I was really in my body, really in the world, not cut off and a prisoner in my brain.

I am now on day 4. I am still only taking half the dose. I am still scared of side effects. If this keeps working like this I will go up to the whole dose in a few days.

My new life consists of taking this med, eating lots of salt and water, even adding salt to my water sometimes, eating lots of meat, keeping meals small but frequent, drinking enough caffeine to help but not enough to cause insomnia, and using my new found freedom to be a better mother. I am praying that this med keep making me feel this good. I don't feel euphoria like with drugs, or just energy like with speed, but just being able to do things without becoming exhausted beyond exhausted, feeling like a part of the world and connected to myself, and seeing the world through eyes not shrouded in fog.

My new life includes hope.